Thunderstorm Wind, Shiawassee
- When
- July 20, 1:20 PM EST
- Where
- Shiawassee County, 0.51 mi E of Owosso
- Measured
- 56 kt (64 mph) estimated gust
- Reported by
- Public
- Coordinates
- 43.000, -84.160
Large trees trees and power lines reported down.
A combination of squall line thunderstorms tied to a strong cold front and pre-frontal supercells brought severe weather to parts of Southeast Michigan Thursday afternoon and early evening on July 20,2023. 75 inch (Baseball size) hail over Davison, MI leading to widespread hail damage to vehicles, homes, and businesses.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS DTX wrote it up.
A combination of squall line thunderstorms tied to a strong cold front and pre-frontal supercells brought severe weather to parts of Southeast Michigan Thursday afternoon and early evening on July 20,2023. One supercell that developed just before the arrival of the squall line produced 2.75 inch (Baseball size) hail over Davison, MI leading to widespread hail damage to vehicles, homes, and businesses. Several other locations also received severe hail, including Ypsilanti where 2 inch (Lime size) hail fell and Ann Arbor which experienced 1.5 inch (Ping Pong size) hail, shutting down the Ann Arbor Art Fair for a couple hours. Additionally, there were numerous reports of downed trees (some of which fell on homes), several measured wind gusts in excess of 50 mph, and a waterspout over Anchor Bay. DTE reported 90,000 residents without power due to downed power lines. The outages were mainly along and south of I-69 to the I-94 corridor.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Detroit, MI wrote its last area forecast discussion before the first event at Jul 20, 12:44 PM EST, 36 minutes earlier.
Area Forecast Discussion
National Weather Service Detroit/Pontiac MI
144 PM EDT Thu Jul 20 2023
.AVIATION...
Focus today remains on the strong to severe thunderstorms that will
roll through southeast Michigan this afternoon. The main adjustment
to the TAFs has been with the timing and have moved the arrival time
for TSRA at all TAFs an hour earlier and shortened the windows for
severe weather to 2 hour TEMPO groups. The line of convection should
arrive at KMBS at around 18Z and progress east-southeast reaching
KDTW and nearby terminals by or shortly after 20Z. BKN VFR clouds are
preceding the line of thunderstorms with likely MVFR associated with
the line. Gusty winds to around 25 knots are also being observed
early this afternoon in the southwest winds. Winds decrease later
this evening with MVFR ceilings developing after 04Z tonight which
hold through most of the tomorrow morning.
For DTW... High confidence in thunderstorm activity impacting the
terminal primarily between 20-22Z. MVFR cigs developing tonight.
.DTW THRESHOLD PROBABILITIES...
* Moderate to high for ceiling 5,000 feet or less this afternoon
and high tonight.
* High for thunderstorm development after 20z this afternoon.
&&
.PREV DISCUSSION...
Issued at 1156 AM EDT Thu Jul 20 2023
UPDATE...
Decent daytime heating and advection of moist low level air into the
area has been largely unimpeded during the morning in advance of the
approaching cold front. The increasingly unstable airmass in place
over the region from these processes should support an expansion of
thunderstorm develop over the area in the early to mid afternoon as
forcing from the front encroaches on the area. So, active convection
over northern lower MI is expected to maintain itself or strengthen
as it works east into northern portions of the area with additional
scattered to broken activity likely forming to the southwest of this
initial convection. A few discrete cells may even form within the
plume of richer low level moisture overspreading the region from the
southwest.
Shear profiles, in combination with the increasing instability, will
support severe thunderstorms with activity gradually expanding into a
more solid line of thunderstorms from mid to late afternoon before
exiting the area early this afternoon. The strongest storms should be
able to produce locally large hail and damaging wind gusts. While
less likely, an isolated tornado cannot be ruled out where local low
level shear is enhanced by storm interactions or lake boundaries.
PREV DISCUSSION...
Issued at 418 AM EDT Thu Jul 20 2023
DISCUSSION...
MSAS analysis loop reveals yesterday's slow and steady poleward
transport of Gulf moisture through the Ozarks and into central
portions of Illinois and Indiana, characterized by low to mid 70s
dewpoints bisecting the Ohio Valley. Meanwhile, the upper level
disturbance and resultant surface low are currently centered over
Duluth, MN and the attendant cold front trailing to the south.
Beginning to see to a more neutral tilt to the vort max this
morning, which will help drive a leading wave of differential
cyclonic vorticity advection through the cwa roughly 12-16z. For
northern portions of the cwa, main impact will likely just be some
increasing high cloud although a low end shower chance is not out of
the question depending on how quickly the Wisconsin complex decays
as it outruns instability. Further south, DCVA will intersect with a
narrow layer of weak moist isentropic ascent (312-314 K surfaces) to
support elevated shower/thunderstorm chances south of I-94. Already
starting to see some development over northern Illinois, although
the better moisture depth/instability axis to the south likely
results in this elevated activity just brushing Lenawee/Monroe
Counties. Cross sections illustrate a large layer of static
stability between 5.0-10.0 kft agl, and given that forcing early on
is primarily aloft, morning convection across the south will
struggle to become surface-based.
Substantial alterations to the boundary layer will be ongoing as
this elevated activity occurs, with notable rises in surface
dewpoints from current low 60s readings into the upper 60s-locally
70 F by midday. This moisture emanates from a pool of mid-70s
dewpoints currently over central IL/IN. Some question remains as to
how or if southern convective prospects will compromise instability
recovery later in the day, especially for the Tri Cities and Thumb,
but considering it is mid July there will still be at least marginal
instability to work with.
Main focus for convection today will be strong linear forcing along
an east-southeastward propagating cold front late afternoon-early
evening. Convective initiation looks to occur just upstream, and
organize quickly into a linear system that tracks southeast through
the cwa between approximately 18-00z this evening. 00z.ARW offers
the most reasonable scenario in terms of instability recovering to
around 1500 to localized 2000 J/kg of MLCAPE (highest near the Ohio
border) in comparison to nearly 3000 J/kg in some spots according to
the HRRR and NAM. Strong linear forcing, steep low and mid-level
lapse rates, and some evidence of dry air entrainment suggest
damaging winds aoa 60 mph will be a primary threat. Large hail over
1" diameter will also be plausible, particularly within any embedded
mesocyclone development, as steep mid-level lapse rates and deep
convective depths will promote robust updraft potential. Will note
that line-normal shear vectors are not overly impressive, yielding
just a marginal environment for supercellular structures/bowing
segments. Timing is quite convergent among the 00z guidance,
highlighting the main window for severe convection between 19-23z.
While the larger-scale parameter space is not impressive for
tornadoes, some localized backed flow invof the surface reflection
tracking over the northern cwa may offer just enough low-level
curvature to take advantage of supercell structures aloft. This is
more likely early on if some cells can remain discrete before
growing upscale. Nonetheless, a low end tornado chance is on the
table. Otherwise, Day 1 Slight Risk looks to be in line with local
thinking as the strong forcing offers good confidence in timing and
primary severe weather threats.
Convection wanes after 00z with the departure of both the surface
cold front and larger-scale forcing of the upper wave. Drier
conditions then expected heading into Friday, although some residual
moisture and forcing associated with the slow departure of the vort
max offers isolated shower potential for Friday afternoon. Saturday
remains dry under minimal column moisture and stable thermal
profiles. Amplification of the trough-ridge couplet this weekend
will then maintain a thermal trough overhead that keeps seasonable
temperatures in place, with daytime highs in the low 80s. The next
chance for precipitation comes latter half of this weekend into
early next week as the next disturbance heads toward the Great
Lakes.
MARINE...
Low pressure dropping southeast from the Upper Peninsula of Michigan
early this morning. This low will bring a chance of strong to severe
thunderstorms today, with numerous to widespread showers and
thunderstorms expected at the very least. Outside of the stronger
winds in and near thunderstorms, wind speeds are expected to hold
under 25 knots through this evening, with a better potential for
gusts to reach 25 knots Friday morning behind the departed low
pressure system. With the wind direction starting out northwest and
trending north, waves should build aoa 4 feet over the southern Lake
Huron basin, and small craft advisories will likely be needed for
much of the day on Friday. Winds will diminish Friday night and
especially Saturday as weak high pressure settles over Lake Huron,
and lingers at least into Sunday morning.
&&
.DTX WATCHES/WARNINGS/ADVISORIES...
MI...None.
Lake Huron...Small Craft Advisory from 4 AM to 10 PM EDT Friday for LHZ421-441.
Small Craft Advisory from 8 AM to 10 PM EDT Friday for LHZ442-443.
Lake St Clair...None.
Michigan waters of Lake Erie...None.
&&
AVIATION.....AA
UPDATE.......DG
DISCUSSION...MV
MARINE.......SF
You can obtain your latest National Weather Service forecasts online
at www.weather.gov/detroit.Hazardous Weather Outlook National Weather Service Detroit/Pontiac MI 1228 PM EDT Thu Jul 20 2023 MIZ047>049-053>055-060>063-068>070-075-076-082-083-210900- Midland-Bay-Huron-Saginaw-Tuscola-Sanilac-Shiawassee-Genesee-Lapeer- St. Clair-Livingston-Oakland-Macomb-Washtenaw-Wayne-Lenawee-Monroe- 1228 PM EDT Thu Jul 20 2023 This hazardous weather outlook is for portions of southeast Michigan. .DAY ONE...This Afternoon and Tonight A cold front will bring strong to severe thunderstorms this afternoon and evening. Storms may begin as discrete cells before transitioning to a linear mode along the front. The primary hazards will be damaging wind gusts of 60 mph or greater and large hail in excess of one inch. A tornado cannot be ruled out with any supercell development. Storm motion will be west to east at 35 mph with the main window for severe weather between 1 PM and 8 PM. .DAYS TWO THROUGH SEVEN...Friday through Wednesday No hazardous weather expected at this time. .SPOTTER INFORMATION STATEMENT... Spotters have been activated. Dispatchers...please notify your emergency manager immediately. LCZ460-LEZ444-LHZ361>363-421-422-441>443-462>464-210900- Lake St Clair- Michigan Waters of Lake Erie from Detroit River to North Cape MI- Lake Huron from 5NM east of Mackinac Bridge to Presque Isle Lt beyond 5 NM off shore- Lake Huron from Presque Isle Light to Sturgeon Point MI beyond 5NM off shore- Lake Huron from Sturgeon Point to Alabaster MI beyond 5NM off shore- Outer Saginaw Bay SW of Alabaster to Port Austin MI to Inner Saginaw Bay-Inner Saginaw Bay SW of Point Au Gres to Bay Port MI- Port Austin to Harbor Beach MI-Harbor Beach to Port Sanilac MI- Port Sanilac to Port Huron MI- Lake Huron from Port Austin to Harbor Beach beyond 5NM Off Shore- Lake Huron from Harbor Beach to Port Sanilac beyond 5NM Off Shore- Lake Huron from Port Sanilac to Port Huron beyond 5NM Off Shore- 1228 PM EDT Thu Jul 20 2023 This hazardous weather outlook is for portions of Lake Erie, Lake Huron and Lake St Clair. .DAY ONE...This Afternoon and Tonight A cold front will bring strong to severe thunderstorms this afternoon and evening. Storms may begin as discrete cells before transitioning to a linear mode along the front. The primary hazards will be damaging wind gusts of 60 mph or greater and large hail in excess of one inch. A tornado cannot be ruled out with any supercell development. Storm motion will be west to east at 35 mph with the main window for severe weather between 1 PM and 8 PM. .DAYS TWO THROUGH SEVEN...Friday through Wednesday No hazardous weather expected at this time. .SPOTTER INFORMATION STATEMENT... Spotters have been activated. Dispatchers...please notify your emergency manager immediately. You can obtain your latest National Weather Service forecasts online at www.weather.gov/detroit. DG
Special Weather Statement
National Weather Service Detroit/Pontiac MI
100 PM EDT Thu Jul 20 2023
MIZ047-201730-
Midland MI-
100 PM EDT Thu Jul 20 2023
...A strong thunderstorm will impact portions of Midland County
through 130 PM EDT...
At 100 PM EDT, Doppler radar was tracking a strong thunderstorm near
Coleman, moving east at 45 mph.
HAZARD...Wind gusts up to 50 mph and half inch hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor damage to outdoor objects is
possible.
This strong thunderstorm will be near...
Coleman around 105 PM EDT.
Sanford and Edenville around 120 PM EDT.
Other locations impacted by this storm include Averill, Gordonville,
Bombay, Hope and North Bradley.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.
A Severe Thunderstorm Watch remains in effect until 800 PM EDT for
southeastern Michigan.
&&
LAT...LON 4381 8461 4381 8437 4383 8436 4383 8417
4356 8417 4357 8461
TIME...MOT...LOC 1700Z 273DEG 39KT 4378 8468
MAX HAIL SIZE...0.50 IN
MAX WIND GUST...50 MPH
KDKThe Detroit radar (KDTX), 65 km away, was scanning. The volume nearest the first event began at 18:18 UTC.
19 hail, 13 thunderstorm wind. Local standard time, as filed.
Large trees trees and power lines reported down.
Reports of widespread hail damage across Davison, which included car and house damage.
A large tree fell onto a house in Byron.
Reports of baseball size hail in Davison.
Numerous trees reported blown across northern Livingston County.
Two large trees and tree limbs reported down.
A large tree was uprooted and blocking the road.
Tree reported down on the road.
Several trees blown down.
A house suffered roof damage.
Numerous trees and power lines reported down around the Wadhams area.
Several trees reported blown down.
Multiple trees blown down.
Measured gusts at Detroit Metro Airport.
A large tree was reported blown on the road.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Michigan in 2023Every state in 2023This day in weather historyWarnings in Michigan, July 2023
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1117813, 1117769, 1117770, 1117771, 1117772, 1117773, 1117827, 1117775, 1117822, 1117776, 1117777, 1117778, 1117779, 1117782, 1117825, 1117783, 1117824, 1117785, 1117821, 1117787, 1117817, 1117818, 1117820, 1117816, 1117826, 1117788, 1117789, 1117790, 1117791, 1117819, 1117793, 1117823.